Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2022

Flash Flood Warning 58, NWS JSJ

September 29, 2022

NWS JSJ issued this flash flood warning at Sep 29, 2022, 7:11 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2022, 7:11 PM CDT (00:11 UTC)
Expired
Sep 29, 2022, 10:15 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 144 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 124 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

426 
WGCA52 TJSJ 300011
FFWSJU
VIC010-300315-
/O.NEW.TJSJ.FF.W.0058.220930T0011Z-220930T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
811 PM AST Thu Sep 29 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Saint Croix County in Virgin Islands...

* Until 1115 PM AST.

* At 811 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible. Local emergency managers reported that flash flooding is 
  ongoing across portions of western Saint Croix.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and emergency managers.

  IMPACT...Life threatening flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1768 6490 1769 6490 1777 6487 1778 6476
      1777 6476 1778 6475 1775 6471 1777 6466
      1776 6457 1769 6474 1771 6477 1769 6476
      1769 6477 1770 6478 1770 6479 1769 6487

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 4:02 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 29, 4:02 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
502 PM AST Thu Sep 29 2022

.SYNOPSIS...

A wet pattern is forecast for the rest of the short term period
as tropical moisture from the will reach the islands embedded in
the wind flow. This moisture will combine with an upper low and
will result in long periods of showers and thunderstorms across
the area. Given the expected conditions there is a potential for
urban and small stream flooding each day. For tonight, seas will
remain up to 5 feet with winds up to 15 knots.

&&

.SHORT TERM...&& Rest of Today through Saturday…

A wet and unsettled weather pattern is expected during the short
term period. At the surface, a south-southeast wind flow
generated by the influence of Hurricane Ian located far away over
the northwestern Atlantic will push plenty of tropical moisture
from the ITCZ (Intertropical Convergence Zone) over the region.
Meanwhile, the divergence side of a Tropical Upper Tropospheric
Trough (TUTT) moving westward with the axis over the Hispanola
will induce unstable conditions aloft for all the period.
The deep upper low will also reflect at the mid levels,resulting
in colder temperatures at the 500 MB, between -8 to -9 Celsius,
Given the expected conditions, expected periods of heavy rainfall
activity with scattered thunderstorms, gusty winds and frequent
lightning across the interior, northwestern quadrant, and the San
Juan Metro area each day. With the heaviest activity, expect
urban and small stream flooding, as well ponding of water in
roadways and poor drainage areas. Daytime temperatures are
forecast to round between the upper 80s to the mid 70s, with heat
indices in the upper 90s to the 100 degrees.

.LONG TERM...Sunday through Friday...from previous discussion...

Southerly induced winds due to Hurricane Ian's northward path will
continue to affect the local islands on Sunday. Therefore, deep-
layered moisture advected from the south in combination with lasting
instability aloft will support wet and unstable weather
conditions throughout the day. Increased areal coverage of showers
with isolated thunderstorms can be expected to develop across the
local waters and over portions of the islands on Sunday,
especially during the day with diurnal convection favoring along
interior and northern slopes of Puerto Rico. This activity will
continue on Sunday night and extend to early Monday. Therefore,
the flood threat will remain elevated on Sunday and Sunday night
with a flooding potential across urban, roads and small streams.
Localized flash flooding cannot be ruled out.

According to model guidance, this pattern will gradually diminish
by early next week as winds shift out of the east by late Monday
into Tuesday. Although instability aloft may decrease slightly due
to a building ridge aloft, enough low-level moisture along with
surface heating and local effects will be sufficient for afternoon
convective development. Therefore, expect showers and isolated
thunderstorms across interior and western portions of Puerto Rico
each afternoon along with showers across windward coastal areas
of the local islands during night and morning hours. Flooding
threat for Monday through mid week will be limited with the
potential of ponding of water in roads and poorly drained areas.
Localized urban and small stream flooding can be expected at times.
Both GFS and ECMWF models suggest the arrival of a vigorous
tropical wave by the end of next week. The eventual path and
strength of this tropical wave will determine how significant the
impacts will be and which locations will affect the most.
Therefore, please continue to monitor the latest forecasts as more
details emerge as we get closer to the forecast period.

&&

.AVIATION...
SHRA/TSRA will develop across the local flying area thru at least
30/00z. These SHRA/TSRA will create MVFR and mtn obsc across the
local islands that will last thru arnd 29/23Z. TJSJ/JBQ/IST/ISX have
TEMPO due to TSRA and MVFR conds. SHRA/TSRA will develop tomorrow
btwn 30/16-23z. Sfc winds E-ESE 6-12 kt with gusts to 25 kt psbl
arnd TSRA. Winds will become calm to light and vrb overnight, winds
will return from the E/ESE at 10 kt with higher gusts and sea breeze
variations aft 30/13z.

&&

.MARINE...

Across the local waters, seas will remain up to 5 feet. Winds
will continue from the south-southeast at 15 knots with gusty
winds near the heaviest shower activity. With the heaviest
activity, isolated thunderstorms and gusty winds could not be
ruled out tonight. There is a moderate risk of rip currents
across all the north, and east coast of Puerto Rico, Culebra, and
Saint Croix.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
&&

JA /LIS/ RC
Hazardous weather outlook, Sep 29, 4:06 AM CDT, 15 hours 5 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
437 AM AST jueves 29 de septiembre de 2022

AMZ710>745-PRZ001>013-301000-
San Juan y Vecindad-Noreste-Sureste-Este
Interior-Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las
aguas costeras cercanas y lejanas a la costa del Atlantico y del
Caribe-
437 AM AST jueves 29 de septiembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

.Rayos...Tronadas numerosas son posibles a traves de Puerto Rico y
las aguas adyacentes. Mantengase pendiente a tronadas en su area y
preparese a buscar refugio.

.Lluvia excesiva...Inundaciones urbanas, carreteras y riachuelos.
Inundaciones repentinas aisladas son posibles.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
son posibles en la zona de olas rompientes particularmente a traves
de las playas del norte y este de Puerto Rico y Culebra.

.DIAS DOS HASTA EL SIETE...viernes a miercoles

Existe riesgo de calor excesivo limitado a lo largo de las areas
bajas de la costa norte de Puerto Rico. Un riesgo moderado de
corrientes marinas regresara a las playas del norte y suroeste el
martes y miercoles. Existe riesgo elevado de lluvia el viernes hasta
el domingo y riesgo limitado el lunes y martes. Existe riesgo
elevado de tronadas el viernes y sabado y riesgo limitado para el
sabado hasta el martes.

.Comunicado sobre informacion reportada por observadores...

No se necesita la activacion de los observadores.

AMZ715-725-VIZ001-002-301000-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
437 AM AST jueves 29 de septiembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

.Rayos...Tronadas numerosas son posibles a traves de las Islas
Virgenes Estadounidenses. Mantengase pendiente a tronadas en su area
y preparese a buscar refugio.

.Lluvia excesiva...Inundaciones urbanas, carreteras y riachuelos.
Inundaciones repentinas aisladas son posibles.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles particularmente en Santa Cruz.

.DIAS DOS HASTA EL SIETE...viernes a miercoles

Existe riesgo moderado de corrientes marinas el viernes, martes y
miercoles para Santa Cruz. Inundaciones urbanas son posibles el
viernes y sabado. Se esperan tronadas aisladas desde el viernes
hasta el lunes.

.Comunicado sobre informacion reportada por observadores...

No se necesita la activacion de los observadores.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 10:18 PM CDTFlash Flood WarningJSJ3 hr
Sep 30, 7:58 AM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.